Wisconsin, 2011Lightning Strike in Wisconsin, August 23, 2011
August 23, 2011 · NWS MKX · 1 event in 1 county or zone
A line of thunderstorms crossing southern Wisconsin during the morning hours of August 23rd produced numerous cloud-to-ground lightning strikes. Lightning struck a business in Beloit, in Rock County that started a small electrical fire.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms crossing southern Wisconsin during the morning hours of August 23rd produced numerous cloud-to-ground lightning strikes. Lightning struck a business in Beloit, in Rock County that started a small electrical fire. The fire was quickly put out with minimal damage by the Beloit Fire Department.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 23, 2:31 AM CST, 4 hours 39 minutes earlier.
Area forecast discussion, Aug 23, 2:31 AM CST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
331 AM CDT TUE AUG 23 2011
.SHORT TERM...
TODAY AND TONIGHT-FORECAST CONFIDENCE MEDIUM
WATER VAPOR IMAGERY SHOWS A VERY WELL DEFINED SHORT WAVE OVER THE
EASTERN DAKOTAS WITH AN UPPER LEVEL JET MAX ON ITS SOUTHERN
PERIPHERY INTO SE SOUTH DAKOTA EARLY THIS MORNING. INITIALLY AT
00Z TUE...THE MODELS SHOWED TWO DISTINCT SHORT WAVES...ONE OVER
ERN NORTH DAKOTA...THE MAIN CIRCULATION...AND THE OVER ERN SOUTH
DAKOTA INTO NRN NEBRASKA. ALL THE MODELS ESSENTIALLY MERGE THESE
INTO ONE CIRCULATION OVER THE FOLLOWING 12-18HR TIMEFRAME AND
BROADLY TRACK IT ACROSS THE CWA BETWEEN ABOUT 15-20Z. IN TRYING TO
FIND MORE FOCUS...LOOKING AT THE POTENTIAL VORTICITY CENTER...THE
BEST PV REMAINS ASSOCIATED WITH THE NORTH DAKOTA CIRCULATION THAT
ROLLS SE ACROSS THE AREA IN A MORE FOCUSED FASHION. AT THE
SFC...LOW PRESSURE WAS LOCATED OVER CENTRAL SOUTH DAKOTA WITH A
WARM FRONT STRETCHING SOUTH SOUTHEAST ACROSS WESTERN IOWA TO
NCNTRAL MISSOURI. TWO AREAS OF CONVECTION UPSTREAM ARE ASSOCIATED
WITH THE MAIN SHORT WAVE/PV CENTER AND THE OTHER ON THE NOSE OF
THE JET MAX/SECONDARY SHORT WAVE. ALL OF THIS SHOULD ARRIVE INTO
THE WESTERN CWA BEFORE SUNRISE. PLENTY OF UNCERTAINTY AS TO HOW
THESE WILL INTERACT WITH EACH OTHER. EXPECT THE NORTHERN COMPLEX
TO CATCH UP WITH THE SOUTHERN ONE AND THEN ROLL THROUGH. WE COULD
END UP WITH SOME COMPLICATED CELL MERGER DYNAMICS DURING THE
MORNING HOURS. BUT...ALL THIS WILL IS HAPPENING DURING A DIURNALLY
UNFAVORABLE TIME OF DAY.
EXPECT THINGS TO SETTLE DOWN A BIT LATER THIS MORNING AND INTO THE
AFTERNOON AS THE MORNING CONVECTION MOVES ON AND WEAKENS. THESE
STORMS SHOULD HAVE SPREAD OUT A DECENT COLD POOL...ONLY TO HELP
ENHANCE THE THERMAL DEFINITION OF THE APPROACHING WARM FRONT FOR THE
AFTERNOON. MLCAPES ARE FORECAST TO CLIMB TO 3000-4000J/KG ACROSS
MINNESOTA AND IOWA THIS AFTERNOON AS SUNSHINE ARRIVES AS THE
CONVECTIVE DEBRIS DIMINISHES. STEEP MID LEVEL LAPSE RATES WILL BE
SITTING ON TOP OF SOME VERY MOIST LOW LEVEL AIR. DEEP SHEAR ACROSS
THE CWA BY MID AFTERNOON SHOULD NEAR 50KTS. THE SETUP IS LOOKING
QUITE FAVORABLE FOR A SECOND ROUND OF THUNDERSTORMS THIS AFTERNOON
WITH SEVERE WEATHER EXPECTED. LARGE HAIL AND DAMAGING WINDS ARE THE
PRIMARY THREAT. THE APPROACHING WARM FRONT WILL RAISE THE RISK FOR
ISOLATED TORNADOES AS WELL. EXPECT THIS TO PERSIST INTO THE EARLY
EVENING...BEFORE GRADUALLY DIMINISHING OVERNIGHT.
WEDNESDAY-FORECAST CONFIDENCE HIGH
MODELS IN GOOD AGREEMENT AT SWEEPING COLD FRONT ACROSS CWA BETWEEN
12Z AND 18Z...AND REACHING ROUGHLY A LINE FROM SAGINAW MICHIGAN TO
ST. LOUIS BY 00Z THURSDAY. UPPER TROUGH WILL DIG BY TO THE
NORTHEAST...WITH SIGNIFICANT DEEP LAYER DRYING SHOWN BY THE
AFTERNOON WITH 1000-500 MB RH DOWN BELOW 30 PERCENT. IT APPEARS
THAT IT WILL BE A WARM AND HUMID DAY TO START...WITH DEWPOINTS
FALLING FAST AND A SHIFT TO WEST WINDS BY AFTERNOON.
THUS WENT DRY AND EXPECT DIURNAL STORMS TO FIRE JUST SOUTH AND
EAST OF THE CWA TOWARD EVENING.
WENT ABOVE MOST GUIDANCE AND CLOSER TO MET BULLETIN WITH CONSENSUS
925 MB TEMPS AROUND 25C AND PLENTY OF SUNSHINE. PER SUGGESTION
FROM WFO ARX WENT WITH HIGHER WINDS AND CONSENSUS OF THE RAW MODEL
WIND GUIDANCE FROM 18Z TO 21Z WITH DEEPER MIXING EXPECTED. LOWERED
THE DEWPOINTS UNDER GUIDANCE 3-4F AND THAT MAY NOT BE ENOUGH AS
BOTH GFS AND NAM LOWEST 1KM MEAN TDS ARE IN THE 40S BY THE
AFTERNOON IN THE NORTHWEST PORTION TOWARD WISCONSIN DELLS.
THURSDAY-FORECAST CONFIDENCE HIGH
BIG SURFACE HIGH AND DECENT UPPER RIDGING WILL COMBINE FOR A DRY
DAY WITH SEASONABLE TEMPERATURES.
.LONG TERM...
FRIDAY AND SATURDAY-FORECAST CONFIDENCE MEDIUM
ANOTHER DRY DAY EXPECTED AS RIDGING TRIES TO HOLD ON BEFORE A WEAK
FRONT APPROACHES FRIDAY NIGHT. AS IRENE COMES UP INTO THE
CAROLINAS...SOME RIDGING TO THE WEST OF IT BUILDS INTO THE OHIO
VALLEY AND SEEMS TO BLOCK AND WEAKEN THE UPSTREAM TROUGH. HAVE
SLIGHT CHANCE OF THUNDERSTORMS FRIDAY NIGHT INTO SATURDAY ALONG THE FRONT
BUT COULD EASILY END UP DRY PER ECMWF SOLUTION.
SUNDAY-FORECAST CONFIDENCE MEDIUM
LOOKS DRY FOR THE MOST PART WITH RIDGING AHEAD OF MORE SIGNIFICANT
TROUGH.
MONDAY-FORECAST CONFIDENCE MEDIUM
SIGNIFICANT TROUGH AND COLD FRONT SWEEPS ACROSS THE AREA WITH A
CHANCE OF THUNDERSTORMS. THIS TROUGH AMPLIFIES QUITE A BIT OVER
THE GREAT LAKES AS IT INTERACTS WITH AND PICKS UP IRENE AS IT
LIFTS OVER NEW ENGLAND.
&&
.AVIATION...
STRONG CONVECTION WILL BE THE MAJOR OPERATIONAL IMPACT
TODAY. LOOK FOR TWO ROUNDS OF IT...ONE THIS MORNING...UP THROUGH
ABOUT 16-17Z. THEN LOOK FOR A BRIEF BREAK IN THE ACTIVITY THROUGH
MID AFTERNOON...FOLLOWED BY RENEWED DEVELOPMENT DURING THE HEAT OF
THE DAY. THIS SECOND ROUND WILL HAVE THE HIGHEST POTENTIAL FOR
SEVERE STORMS. VFR CONDITIONS ARE GENERALLY EXPECTED THROUGH THE
PERIOD...WITH THE USUAL MVFR CIGS/VSBYS WITHIN AND AROUND THE
THUNDERSTORMS. LOOK FOR IMPROVING CONDITIONS AFTER 03-04Z THIS THIS
EVENING. WINDS WILL BE SOUTH TO SOUTHWEST THROUGH THE DAY.
A STRONG COLD FRONT IS EXPECTED TO SWEEP THROUGH SOUTHERN WISCONSIN
LATE WEDNESDAY MORNING AND EARLY AFTERNOON. SOUTHWEST WINDS WILL
SHIFT QUICKLY TO THE NORTHWEST.
&&
.MARINE...
SOUTH WINDS INCREASE TODAY...BUT CONDITIONS ARE EXPECTED
TO REMAIN BELOW SMALL CRAFT ADVISORY LEVELS. THE HIGHEST WAVES WILL
BE SEEN UP AROUND SHEBOYGAN. WINDS SHIFT NORTHWEST AFTER A COLD
FRONTAL PASSAGE LATE WEDNESDAY MORNING AND EARLY AFTERNOON. WIND
GUSTS MAY APPROACH SMALL CRAFT ADVISORY LEVELS DURING THIS TIME.
SUBSEQUENT WAVES SHOULD REMAIN BELOW CRITERIA...WITH THE HIGHEST
REMAINING NEAR THE OPEN WATERS.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&
SHORT/LONG TERM...CRAVEN/02
VERY SHORT TERM/AVIATION/MARINE...DAVIS/05
Hazardous weather outlook, Aug 23, 2:55 AM CST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
355 AM CDT TUE AUG 23 2011
WIZ046-047-051-052-056>060-062>072-240900-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
355 AM CDT TUE AUG 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
A VIGOROUS UPPER LEVEL DISTURBANCE COUPLED WITH RAPIDLY RETURNING
HEAT AND MOISTURE IN THE LOWER LEVELS OF THE ATMOSPHERE WILL LEAD
TO AN ACTIVE DAY OF THUNDERSTORMS ACROSS SOUTHERN WISCONSIN. THERE
IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS. THUNDERSTORMS TODAY ARE
GENERALLY EXPECTED IN TWO ROUNDS.
THE FIRST ROUND WILL MOVE THROUGH EARLY THIS MORNING AND DIMINISH
BY LATE MORNING...WITH A RATHER ISOLATED THREAT FOR SEVERE
THUNDERSTORMS CONTAINING STRONG WINDS AND HAIL.
THE SECOND ROUND LATER THIS AFTERNOON AND EVENING WILL HAVE THE
HIGHEST THREAT FOR SEVERE WEATHER...WITH THE POSSIBILITY OF LARGE
HAIL...DAMAGING WINDS...ISOLATED TORNADOES AND HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY NIGHT THROUGH MONDAY AS A
COUPLE OF FRONTAL SYSTEM TRAVERSE THE UPPER MIDWEST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY INTO THIS EVENING.
LMZ643>646-240900-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
355 AM CDT TUE AUG 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE LIKELY TODAY. ONE ROUND OF STORMS WILL COME
THROUGH THIS MORNING...AFTER ABOUT 8 AM AND DIMINISH BY LATE
MORNING. A SECOND ROUND OF STORMS IS EXPECTED LATER THIS AFTERNOON
AND EVENING...A FEW OF THESE STORMS MAY BE SEVERE WITH LARGE
HAIL...DAMAGING WINDS AND ISOLATED WATER SPOUTS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
GUSTY WESTERLY WINDS WILL APPROACH SMALL CRAFT ADVISORY LEVELS ON
WEDNESDAY AS A COLD FRONT SWEEPS ACROSS THE AREA DURING THE LATE
MORNING AND EARLY AFTERNOON.
THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY NIGHT THROUGH MONDAY AS A
COUPLE OF FRONTAL SYSTEM TRAVERSE THE UPPER MIDWEST.
DAVIS
WWW.WEATHER.GOV/MKX
In the hours before
Special weather statement, Aug 23, 5:48 AM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
648 AM CDT TUE AUG 23 2011
WIZ067-231215-
LAFAYETTE-
648 AM CDT TUE AUG 23 2011
...STRONG THUNDERSTORM MOVING ACROSS SOUTHERN LAFAYETTE COUNTY...
AT 643 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME SOUTH CENTRAL LAFAYETTE COUNTY...
MOVING EAST AT 35 MPH.
PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM. A QUICK 1 TO 1.5 INCHES OF RAIN AND PONDING OF WATER ON
ROADWAYS IS LIKELY.
* THE THUNDERSTORM WILL BE NEAR...
GRATIOT BY 705 AM CDT...
SOUTH WAYNE BY 715 AM CDT...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
CRAVEN
Lightning, Rock
- When
- August 23, 7:10 AM CST
- Where
- Rock County, Beloit
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 42.520, -89.030
Lightning struck an iron gate at the Pierce Distribution facility at 601 Third St. in Beloit around 8 am on August 23rd. The electrical charge from the lightning strike traveled to two nearby electrical panels, producing sparks that caused a minor fire. Minimal damage and no injuries were reported by the Beloit Fire Department.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Wisconsin, August 23, 20111 death · 2 injured · $1.5 million · EF2 · 5 events
- Excessive Heat in Nevada, August 23 to 26, 20111 death · 1 event
- Drought in Texas, August 23 to 31, 2011$12 million · 4 events
- Hail and Damaging Winds in Iowa, August 23, 2011$506,000 · 1 in hail · 14 events
- Flood and Damaging Winds in Iowa, August 23, 20116 injured · $55,000 · 50 kt wind · 4 events
- Damaging Winds in Texas, August 23, 2011$115,000 · 68 kt wind · 8 events
- Damaging Winds in Louisiana, August 23, 2011$102,000 · 60 kt wind · 6 events
- Tornadoes and Hail in Wisconsin, August 23, 2011$71,000 · EF0 · 12 events
- Flash Flood and Damaging Wind in Arizona, August 23, 2011$40,000 · 63 kt wind · 2 events
- Hail and Damaging Wind in Missouri, August 23, 2011$20,000 · 61 kt wind · 2 events
- Flash Flooding and Heavy Rain in Iowa, August 23, 201114 events
- Lightning Strikes in Wisconsin, August 23, 20111 injured · $7,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344692.